New York, 2006Damaging Wind in New York, July 3, 2006
July 3, 2006 · NWS ALY · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 3, 1:10 PM EST, 33 minutes earlier.
Area forecast discussion, Jul 3, 1:10 PM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
210 PM EDT MON JUL 3 2006
.SHORT TERM /THIS AFTERNOON AND EARLY EVENING /
UPDATED TO INCLUDE SEVERE THUNDERSTORM WATCH FOR MOHAWK VALLEY
SOUTH AND BERKSHIRE/LITCHFIELD IN NEW ENGLAND...TIL 9 PM...
.PREV DISCUSSION...
/ISSUED 1004 AM EDT MON JUL 3 2006
.SHORT TERM /REST OF TODAY/...
WILL ISSUE A MINOR UPDATE TO THE FORECAST FOR TODAY. ONLY CHANGE
IS TO EXTEND 30 POPS INTO MOHAWK VALLEY AND ALL OF THE CAPITAL
DISTRICT. NOT A BIG CHANGE...BUT THE REASON FOR THIS SLIGHT INCR
IN POPS IS THAT THIS AREA COINCIDES WITH A DIFFUSE LEFTOVER
BOUNDARY HAS SET UP. THIS BOUNDARY...ALONG WITH THE ELEVATED
TERRAIN OF THE CATSKILLS WILL BE THE FOCUSING MECHANISMS FOR ANY
THUNDERSTORM DEVELOPMENT TODAY. DUE TO RELATIVELY LITTLE IN THE
WAY OF FORCING...ACTIVITY IS EXPECTED TO BE ISOLATED TO MARGINALLY
SCATTERED IN COVERAGE. HOWEVER...SINCE INSTABILITY WILL BE
SUBSTANTIAL AROUND 2000-2500 J/KG...AND DEEP LAYER WIND SHEAR
WILL BE 30-40 KTS...STORMS THAT DEVELOP HAVE THE POTENTIAL TO
BECOME SEVERE. 12Z ALB SOUNDING SHOWED SEVERAL WEAK INVERSIONS
THROUGH THE COLUMN...BUT THE LOWER LEVEL INVERSIONS WILL EASILY
ERODE. CONVECTIVE DEVELOPMENT WILL DEPEND ON IF THE MID LAYER CAP
CAN BE OVERCOME.
&&
.PREV DISCUSSION...
/ISSUED 511 AM EDT MON JUL 3 2006/
SHORT TERM /TODAY THROUGH TUESDAY NIGHT/...
WE ARRIVED AT OUR MAXIMUM AND MINIMUM TEMPERATURES FOR THIS PERIOD
BY BLENDING GUIDANCE FROM THE NESTED GRID...AVIATION AND WEATHER
RESEARCH AND FORECASTING MODELS. OUR PROBABILITY GUIDANCE WAS
ARRIVED AT BY USING GUIDANCE FROM THE AFOREMENTIONED MODELS AND
FACTORING IN FORECASTS FROM THE CANADIAN SUITE.
A WEAK NORTH-SOUTH BOUNDARY WILL PASS ACROSS EASTERN NEW YORK AND
WESTERN NEW ENGLAND THIS AFTERNOON. THIS WILL TRIGGER WIDELY
SCATTERED TO SCATTERED THUNDERSTORMS. THE BEST CHANCE OF
THUNDERSTORMS IS FROM THE CATSKILLS TO THE BERKSHIRES...WHERE WE
WENT WITH A 30 TO 35 PERCENT PROBABILITY OF RAINFALL. THE STORM
PREDICTION CENTER OUTLOOKED MOST OF OUR COUNTY WARNING AREA FOR A
THREAT OF SEVERE THUNDERSTORMS TODAY. THE AREA EXCEPTED IS ADJACENT
WESTERN NEW ENGLAND...EXCLUDING BENNINGTON COUNTY. THEIR ASSESSMENT
IS SUPPORTED BY SURFACE BASED CONVECTIVE AVAILABLE POTENTIAL
ENERGY VALUES AVERAGING AROUND 3000 JOULES PER KILOGRAM BASED ON
THE FORECAST OF THE WEATHER RESEARCH AND FORECASTING MODEL. THE
CANADIAN REGIONAL MODEL HAS VALUES BETWEEN 15 AND 25 HUNDRED
JOULES PER KILOGRAM. THESE VALUES SUGGEST PLENTY OF INSTABILITY
WILL BE PRESENT TODAY. WIND SHEAR IS LESS THAN YESTERDAY...AND
HELICITY VALUES ARE FORECAST TO BE BELOW 100 METERS SQUARED PER
SECOND SQUARED.
ANY THUNDERSTORMS THAT FORM MAY LAST INTO EARLY THIS EVENING...THEN
QUICKLY DIE OUT. A COOL FRONT MOVING ACROSS THE GREAT LAKES TODAY
WILL REACH WESTERN NEW YORK TOWARD DAYBREAK. SHOWERS AND
THUNDERSTORMS MAY GET TO THE WESTERN PORTION OF THE COUNTY WARNING
AREA LATE TONIGHT. WE HAVE FORECAST A 30 TO 40 PERCENT PROBABILITY
OF MEASURABLE RAINFALL FROM THE ADIRONDACKS TO THE CATSKILLS
AROUND DAWN TUESDAY.
THE COOL FRONT WILL REACH THE HUDSON VALLEY SHORTLY BEFORE NOON
TUESDAY AND WILL TRAVEL INTO WESTERN NEW ENGLAND DURING THE
AFTERNOON. THE STORM PREDICTION CENTER HAS OUTLOOKED ALL OF THE
COUNTY WARNING AREA FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS
TUESDAY. WE WENT WITH A 50 PERCENT CHANCE OF MEASURABLE RAINFALL
FOR TUESDAY.
THE FRONT WILL RETREAT TO NEAR OR JUST OFFSHORE OF THE SOUTHERN NEW
ENGLAND AND SOUTHEASTERN NEW YORK COAST LATE TUESDAY NIGHT. THERE
IT IS LIKELY TO STALL. NUMERICAL MODEL FORECASTS ARE IN AGREEMENT
ABOUT THIS. HOWEVER...THEY ARE NOT ALL IN AGREEMENT ABOUT WHAT
WILL EVOLVE BEYOND TUESDAY NIGHT.
LONG TERM /WEDNESDAY THROUGH SUNDAY/...
THE NUMERICAL MODELS INDICATE A CHANCE OF SHOWERS AND THUNDERSTORMS
WEDNESDAY...AND MOST MODELS TRANSITION TO DRY WEATHER BY THURSDAY.
HOWEVER...THE CANADIAN GLOBAL MODEL FORECASTS A WASHOUT SCENARIO
LATE IN THE WEEK. IT DEEPENS A MID-LEVEL TROUGH OVER THE EASTERN
GREAT LAKES AND UPPER OHIO VALLEY. THE SOUTHERLY STEERING CURRENTS
TO THE EAST OF THIS TROUGH...DRIVE A DISTURBANCE OF TROPICAL
ORIGIN NORTHWARD FROM THE BAHAMAS INTO NEW ENGLAND ON FRIDAY.
THIS MODELS FORECAST IS AN OUTLIER AND DOESNT AGREE WITH ITS
FORECAST FROM HOUR 12 UNIVERSAL COORDINATION TIME SUNDAY WHICH HAD
THE DRY FORECAST OF THE OTHER MODELS.
THE EUROPEAN MODEL...WHICH IS USUALLY QUITE RELIABLE IN THE
EXTENDED RANGES OF THE FORECAST...SUGGESTS A DRIER SCENARIO IS
LIKELY. IT IS INTERESTING TO NOTE...HOWEVER...THAT BOTH THE
AVIATION AND EUROPEAN MODELS CLOSE OFF A CYCLONIC CIRCULATION IN
THE MID LEVELS OF THE ATMOSPHERE IN THE VICINITY OF LONG ISLAND
LATE THURSDAY OR FRIDAY. THIS RESULTS IN SOME MEASURABLE
PRECIPITATION FROM THE AVIATION MODEL FOR FRIDAY. ALSO...IT WAS
NOTED THAT THE CANADIAN GLOBAL SPECTRAL MODEL FORECAST HAS A SIMILAR
EVOLUTION TO THE UPPER AIR CIRCULATION AS FORECAST BY THE CANADIAN
GLOBAL ENVIRONMENTAL MODEL. HOWEVER...THE LOW PRESSURE IS FORECAST
TO BE CONSIDERABLY FURTHER OFFSHORE. THE CANADIAN GLOBAL ENVIRONMENTAL
MODEL ACTUALLY LOOPS THE SURFACE LOW BACK INTO CENTRAL NEW ENGLAND
AND STALLS IT.
IN OUR LATEST FORECAST FOR THIS PERIOD...WE INCORPORATED MUCH OF OUR
PREVIOUS FORECAST. IT WILL BE INTERESTING TO SEE HOW LATER RUNS OF
THE MODELS HANDLE THE EVOLUTION OF THE CIRCULATION OVER THE
EASTERN UNITED STATES AND WESTERN ATLANTIC OCEAN DURING THE LATTER
PORTION OF THE WEEK.
AVIATION /12Z MONDAY THROUGH 12Z TUESDAY/...
MAIN CONCERN WILL BE THUNDERSTORMS THIS AFTN/EVENING...AREA IS IN
SLIGHT RISK FOR SEVERE WEATHER. COVERAGE IS EXPECTED TO BE
ISOLATED...WITH MAINLY VFR CONDS EXCEPT FOR BRIEF MVFR/LIFR WITHIN
THUNDERSTORMS. BEST CHANCE FOR THUNDER IS FROM ALBANY SOUTHEAST. SFC
WINDS WILL BE FROM THE W BETWEEN 5 TO 15 KTS...BEFORE SUBSIDING TO
LIGHT AND VARIABLE MONDAY EVENING...SOME MVFR CONDS LIKELY WITH FOG
AT KGFL/KPOU AFTER MIDNIGHT...WITH LIFR POSSIBLE FOR A SHORT PERIOD
AROUND SUNRISE TUESDAY AT KGFL/KPOU. VFR CONDS WILL BE PREVALENT
AGAIN BY MID MORNING.
FIRE WEATHER...
THE MINIMUM RELATIVE HUMIDITY TODAY WILL RANGE FROM 45 TO 55
PERCENT. IT WILL RECOVER TO 90 TO 100 PERCENT TONIGHT. ON
TUESDAY...THE MINIMUM RELATIVE HUMIDITY WILL BE FROM 50 TO 50
PERCENT. THE SURFACE WIND WILL BE SOUTHWESTERLY AT 5 TO 10 MILES
AN HOUR TODAY. THE AIR WILL BECOME NEAR CALM TONIGHT. ON
TUESDAY...IT WILL BE SOUTHWEST AT AROUND 10 MILES AN HOUR.
HYDROLOGY...
RIVERS CONTINUE TO RECEDE. REMAINING FLOOD WARNING ONLY FOR LAKE
GEORGE AND SCHUYLERVILLE ON THE HUDSON...WHICH SHOULD END LATE
MONDAY OR TUESDAY. LOCALLY HEAVY RAINFALL IS POSSIBLE IN CONVECTION LATER
TODAY AND THIS EVENING. SOME URBAN AND SMALL STREAM FLOODING IS
POSSIBLE WHERE THUNDERSTORMS OCCUR. WIDESPREAD HEAVY RAINFALL WHICH
WOULD CAUSE PROBLEMS IN THE LARGER RIVERS IS NOT EXPECTED.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.
&&
SHORT TERM...RCK
Hazardous weather outlook, Jul 3, 1:22 PM EST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
222 PM EDT MON JUL 3 2006
CTZ001-013-MAZ001-025-NYZ038>041-047>054-058>061-063>066-082-
041100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-
NORTHERN SARATOGA-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
NORTHERN FULTON-
222 PM EDT MON JUL 3 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS...AND EAST CENTRAL NEW YORK
FROM THE MOHAWK VALLEY AND SARATOGA REGION SOUTH.
.DAY ONE...TODAY AND TONIGHT
SEVERE THUNDERSTORM WATCH NUMBER 577 IS IN EFFECT UNTIL 9 PM
TODAY. PLEASE REFER TO THE WATCH MESSAGE FOR DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF SEVERE THUNDERSTORMS ON TUESDAY. THE MAIN
THREATS WILL BE DAMAGING WIND GUSTS AND LARGE HAIL. THUNDERSTORMS
WILL FORM AHEAD OF AND ALONG A COLD FRONT...THAT WILL MOVE FROM
WEST TO EAST ACROSS THE REGION.
THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS REQUESTED FOR THE FOLLOWING
COUNTIES...ALBANY...COLUMBIA...DUTCHESS...FULTON...GREENE...
HERKIMER...MONTGOMERY...RENSSELAER...SARATOGA...SCHENECTADY...
SCHOHARIE...USTER...BERKSHIRE...AND LITCHFIELD.
NYZ032-033-042-043-083-084-VTZ013>015-041100-
NORTHERN HERKIMER-HAMILTON-NORTHERN WARREN-NORTHERN WASHINGTON-
SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-
EASTERN WINDHAM-
222 PM EDT MON JUL 3 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADIRONDACKS AND THE
LAKE GEORGE REGION OF NEW YORK AND FOR SOUTHERN VERMONT.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE MAIN
THREAT IS DAMAGING WIND GUSTS OF 58 MILES AN HOUR OR GREATER. THE
THUNDERSTORMS WILL FORM ALONG A WEAK BOUNDARY...WHICH WILL BE
MOVING FROM WEST TO EAST ACROSS EASTERN NEW YORK AND WESTERN NEW
ENGLAND DURING THE AFTERNOON AND EVENING. INDIVIDUAL THUNDERSTORMS
WILL MOVE FROM NORTHWEST TO SOUTHEAST AT 30 TO 35 MILES AN HOUR.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF SEVERE THUNDERSTORMS ON TUESDAY. THE MAIN
THREATS WILL BE DAMAGING WIND GUSTS AND LARGE HAIL. THUNDERSTORMS
WILL FORM AHEAD OF AND ALONG A COLD FRONT...THAT WILL MOVE FROM
WEST TO EAST ACROSS THE REGION.
THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED LATER TODAY.
In the hours before
Special weather statement, Jul 3, 12:24 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
124 PM EDT MON JUL 3 2006
NYZ064-065-031800-
EASTERN ULSTER NY-WESTERN DUTCHESS NY-
124 PM EDT MON JUL 3 2006
...A STRONG THUNDERSTORM IN ULSTER AND DUTCHESS COUNTIES...
AT 120 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...AND WINDS IN EXCESS
OF 40 MPH. THIS STORM WAS LOCATED NEAR TILLSON...OR OVER NEW
PALTZ...AND MOVING SOUTHEAST AT 10 MPH.
THE THUNDERSTORM WILL BE NEAR...
NEW PALTZ BY 135 PM EDT
6 MILES SOUTHWEST OF STAATSBURG BY 140 PM EDT
HYDE PARK BY 155 PM EDT
HIGHLAND...FAIRVIEW...POUGHKEEPSIE AND 7 MILES WEST OF PLEASANT
VALLEY BY 200 PM EDT
JPV
Local storm report, Jul 3, 1:24 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
224 PM EDT MON JUL 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM HAIL HIGHLAND 41.72N 73.97W
07/03/2006 M0.88 INCH ULSTER NY TRAINED SPOTTER
&&
RTRACEY/ROKEEFEThunderstorm Wind, Dutchess
- When
- July 3, 1:43 PM EST
- Where
- Dutchess County, Poughkeepsie
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.700, -73.933
Law enforcement personnel reported that trees were blown down along Fairview Avenue, in Poughkeepsie.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Maryland, July 3, 20061 death · 1 injured · 1 event
- Damaging Winds and Lightning Strike in Indiana, July 3, 2006$141,000 · 60 kt wind · 4 events
- Hail and Damaging Winds in Virginia, July 3, 2006$74,000 · 70 kt wind · 8 events
- Hail and Damaging Winds in Connecticut, July 3, 2006$60,000 · 1 in hail · 3 events
- Hail and Damaging Winds in Iowa, July 3, 2006$36,000 · 1 in hail · 7 events
- Flash Flood in Colorado, July 3, 2006$40,000 · 1 event
- Hail and Damaging Wind in Massachusetts, July 3, 2006$25,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Ohio, July 3, 2006$17,000 · 1 in hail · 10 events
- Damaging Winds in New York, July 3, 2006$20,000 · 50 kt wind · 2 events
- Damaging Wind in Tennessee, July 3, 2006$20,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in West Virginia, July 3, 20061 injured · 50 kt wind · 7 events
- Hail and Damaging Winds in Iowa, July 3, 2006$14,000 · 52 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521542.